News Perspectives

Acetaminophen Link to Liver Failure Varies by Country

In 7 European countries, overdoses of a common painkiller cause one-fifth of all cases of liver failure that require a transplant, a study finds. But this is much more common in some countries than others. Researchers found 600 cases of short-term (acute) liver failure that led to liver transplants in a 3-year period in these countries. Of these, 111 were caused by an overdose of paracetamol. This is the drug known as acetaminophen (Tylenol and generics) in the United States. It is safe to use in recommended doses. But it can cause liver failure in large doses, especially when combined with alcohol. In this study, two-thirds of the overdoses were suicide attempts. Overdose rates varied widely from country to country. Paracetamol overdose caused 52% of the cases of liver failure leading to transplant in Ireland, but only 1% in Italy.

To continue reading this article you must be registered.

Get Licensed Content to Harvard Health

If you are interested in licensing content from Harvard Health Publications, please contact us using our online form. Our licensing and business development professionals will help you leverage consumer health content from Harvard Medical School as a clear differentiator in helping achieve your business goals.

Contact Us

Customer Log In